Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 271, NWS North Platte, NE

August 11, 2024Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2024, 4:57 PM MDT for Cherry County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2024, 4:57 PM MDT (22:57 UTC)
Expired
Aug 11, 2024, 5:30 PM MDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
2.0 in
Wind
70.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:41 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2024-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2024-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS53 KLBF 112257
SVRLBF
NEC031-112330-
/O.NEW.KLBF.SV.W.0271.240811T2257Z-240811T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
557 PM CDT Sun Aug 11 2024

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  North central Cherry County in north central Nebraska...

* Until 630 PM CDT.

* At 556 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Merriman, or 22 miles south of Martin, moving southeast at 45
  mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Medicine Lake and Schoolhouse Lake.

This includes the following highways...
 Highway 20 between mile markers 140 and 150.
 Highway 61 near mile marker 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4287 10170 4299 10155 4273 10104 4268 10123
      4272 10157
TIME...MOT...LOC 2256Z 305DEG 40KT 4287 10158 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$
2 follow-up statements
917 
WWUS53 KLBF 112314
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
614 PM CDT Sun Aug 11 2024

NEC031-112330-
/O.CON.KLBF.SV.W.0271.000000T0000Z-240811T2330Z/
Cherry NE-
614 PM CDT Sun Aug 11 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL CHERRY COUNTY...

At 613 PM CDT, a severe thunderstorm was located near Medicine Lake,
or 34 miles southeast of Martin, moving southeast at 45 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Medicine Lake and Schoolhouse Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 10149 4287 10131 4273 10104 4268 10123
      4271 10149
TIME...MOT...LOC 2313Z 305DEG 40KT 4276 10136 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$
142 
WWUS53 KLBF 112326
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
626 PM CDT Sun Aug 11 2024

NEC031-112336-
/O.EXP.KLBF.SV.W.0271.000000T0000Z-240811T2330Z/
Cherry NE-
626 PM CDT Sun Aug 11 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHERRY COUNTY
WILL EXPIRE AT 630 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

LAT...LON 4276 10149 4287 10131 4273 10104 4268 10123
      4271 10149
TIME...MOT...LOC 2326Z 270DEG 40KT 4269 10122 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:47 PM MDT, 2 hours 10 minutes earlier. Its key messages:

  • A Slight Risk (Level 2 of 5) for severe weather across western Nebraska this evening, mainly west of Highway 83. A Marginal Risk (Level 1 of 5) remains for north central Nebraska. Primary threats remain wind and hail, though a tornado cannot be ruled out.
  • Near daily risk of showers and thunderstorms across the area through Thursday, with the potential for beneficial rainfall.
  • Temperatures gradually warm and return to near seasonal normals by mid week.
Area forecast discussion, Aug 11, 2:47 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
347 PM CDT Sun Aug 11 2024

.KEY MESSAGES...

- A Slight Risk (Level 2 of 5) for severe weather across
  western Nebraska this evening, mainly west of Highway 83. A
  Marginal Risk (Level 1 of 5) remains for north central
  Nebraska. Primary threats remain wind and hail, though a
  tornado cannot be ruled out.

- Near daily risk of showers and thunderstorms across the area
  through Thursday, with the potential for beneficial rainfall.

- Temperatures gradually warm and return to near seasonal
  normals by mid week.

&&

.SYNOPSIS...
Issued at 346 PM CDT Sun Aug 11 2024

Upper level analysis and water vapor satellite imagery reveal a
shortwave trough south central Wyoming, providing upper level lift
for this afternoon and evening's severe storm threat. At the
surface, a low pressure system is located in southeast Wyoming, with
a warm front through the Nebraska Panhandle. A large area of stratus
has slowly moved eastward, mostly along and east of Highway 83. This
stratus deck has limited daytime heating potential, keeping
temperatures on the cooler side for daytime highs and also limiting
the build up of CAPE across western Nebraska.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 346 PM CDT Sun Aug 11 2024

Convective initiation is underway across portions of southwest South
Dakota and southeast Wyoming this afternoon. Although the persistent
stratus today limited the building of CAPE, recent clearing has
allowed for some build up of MUCAPE values around 1000 J/kg across
portions of the Panhandle. Effective shear values remain quite
supportive of severe weather this afternoon and evening. The
environment continues to ripen for supercell activity later this
afternoon and evening. While the primary threats remain for large
hail and damaging wind gusts, the low level helicity may be enhanced
enough in vicinity of the warm front to the point that a brief
tornado cannot be ruled out. Another thing worth keeping an eye on
with thunderstorms this evening will be the rain potential. PWAT
values around 1.25 inches fall between the 75th and 90th percentile
for early August, so storms could be quite efficient rain producers.
Expecting the higher rain amounts will be across north central
Nebraska this evening with more training and clustering cells moving
in from South Dakota. In general, expecting between half an inch to
one inch, though locally heavier amounts are possible.

As storms move out tonight, stratus clouds return overnight, keeping
overnight lows in the mid to upper 50s. With recent rainfall and
fairly light winds, there is a decent chance for patchy fog to
develop overnight, mainly along and south of Interstate 80.

For Monday, an upper level ridge will attempt to push in from the
west and attempt to settle over western Nebraska. A shortwave
pushing through the upper level flow may provide enough upper level
support for a surface boundary to generate storms across eastern
Wyoming and Colorado. Storms should continue to push eastward into
southwest Nebraska, bringing another chance of precipitation.
&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 346 PM CDT Sun Aug 11 2024

Upper level ridging is expected to be fully settled over western
Nebraska by early Tuesday morning. Guidance picks up on a few
embedded shortwaves tracking through the upper level flow throughout
the week. This will keep a near daily chance of showers and
thunderstorms across western and north central Nebraska through
Thursday. This is further reinforced by decent low level moisture
advection through the week, so certainly could bring beneficial
rainfall across the region. By late week, another ridge begins to
set up, which begins to limit the rain chances to around 20 percent.
Also worth mentioning, as the shortwaves continue to push through
this week, this should help limit temperatures a little bit under
the ridging. Expecting that temperatures will warm up, but only to
near seasonal average through the end of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1229 PM CDT Sun Aug 11 2024

A few aviation weather concerns exist for western and north
central Nebraska terminals through the forecast period,
including low ceilings, fog, thunderstorms, and gusty wind. An
expansive low stratus cloud deck is resulting in MVFR to IFR,
which may hold through the afternoon, especially from LBF to VTN
and east. Gusty south winds will also continue through the
afternoon for northern terminals (VTN). Scattered thunderstorms
will then develop across the far west and spread east through
the evening, potentially affecting LBF to VTN around 12/00z. In
the storms wake, ceilings will drop further overnight. Fog/mist
will also likely set in during the pre-dawn hours and
potentially reach LIFR levels.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Richie
SHORT TERM...Richie
LONG TERM...Richie
AVIATION...Snively
Hazardous weather outlook, Aug 11, 2:20 PM MDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Sun Aug 11 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-122030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Sun Aug 11 2024 /220 PM MDT Sun Aug 11 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms will move from western Nebraska into the
Sandhills through the evening. Some of the storms may be severe,
with the greatest potential generally along and west of Highway 83.
Large hail and strong winds are the primary threats, although a
tornado also cannot be ruled out. Locally heavy rain is possible,
especially for north central Nebraska.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Near daily thunderstorms continue through week, with the greatest
coverage and potential occurring through Tuesday. Some of storms
Tuesday afternoon and evening may be severe for areas west of Highway
83, with hail and wind being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please report hail, strong winds,
and other severe weather to NWS North Platte.

In the hours before

Special weather statement, Aug 11, 3:21 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
321 PM MDT Sun Aug 11 2024

NEZ004-112200-
Sheridan NE-
321 PM MDT Sun Aug 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SHERIDAN COUNTY THROUGH
400 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Butte Dam, or 18 miles southwest of Hay Springs, moving east at
45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Diamond Lake and Smith Lake State Wildlife Management Area.

This includes Highway 250 between mile markers 9 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4259 10277 4246 10213 4214 10234 4227 10275
      4244 10275 4244 10277
TIME...MOT...LOC 2120Z 291DEG 37KT 4251 10298

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 11, 3:55 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
455 PM CDT Sun Aug 11 2024

NEZ094-112245-
Western Cherry NE-
455 PM CDT Sun Aug 11 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHERRY COUNTY THROUGH 545
PM CDT...

At 455 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles south of Medicine Lake, or 39 miles east of
Gordon, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 97 crossing the North Loup River, Indian Hill, Schoolhouse
Lake, and Steer Creek Campground.

This includes Highway 97 between mile markers 93 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

&&

LAT...LON 4247 10167 4273 10157 4269 10091 4239 10098
TIME...MOT...LOC 2155Z 273DEG 27KT 4258 10148

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 11, 4:21 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
521 PM CDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Gst     16 N Lakeside           42.30N 102.42W
08/11/2024  E70 MPH          Sheridan           NE   Public

            estimated 60 to 70 mph wind gusts and pea
            size hail.

&&
Local storm report, Aug 11, 4:44 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
544 PM CDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Gst     8 N Ellsworth           42.17N 102.31W
08/11/2024  E60 MPH          Sheridan           NE   Public

            limbs and small branches downed. pea size
            hail also.

&&
Local storm report, Aug 11, 4:49 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
549 PM CDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             17 SSE Merriman         42.69N 101.59W
08/11/2024  E1.50 Inch       Cherry             NE   Public

            hail ranging from pea to ping pong ball
            size.

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:21 PM MDTSpecial Weather StatementLBFSheridan39 min
Aug 11, 3:41 PM MDTSevere Thunderstorm WarningLBFSheridan49 min
Aug 11, 3:55 PM MDTSpecial Weather StatementLBFCherry50 min
Aug 11, 4:00 PM MDTSevere Thunderstorm WarningLBFCherry33 min
Aug 11, 4:02 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Aug 11, 4:09 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan51 min
Aug 11, 4:16 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry41 min
Aug 11, 4:21 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Garden, Grant, Sheridan39 min
Aug 11, 4:39 PM MDTSevere Thunderstorm WarningLBFCherry51 min
Aug 11, 4:49 PM MDTSevere Thunderstorm WarningLBFCherry41 min
Aug 11, 4:52 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Garden, Grant, Sheridan38 min
Aug 11, 5:11 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry49 min
Aug 11, 5:23 PM MDTSevere Thunderstorm WarningLBFCherry52 min
Aug 11, 5:25 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Garden, Grant, McPherson50 min
Aug 11, 5:41 PM MDTSpecial Weather StatementLBFCherry34 min
Aug 11, 5:51 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.